Spironolactone May be a Cause of Hormonally Associated Vestibulodynia and Female Sexual Arousal Disorder

    July 2019 in “The Journal of Sexual Medicine
    Lloyd G. Mitchell, Vaishnavi Govind, K. Barela, Andrew T. Goldstein
    Image of study
    TLDR Spironolactone might cause painful intercourse and decreased sexual arousal in women.
    The study provided clinical evidence that spironolactone, a drug often used for androgen-mediated cutaneous disorders, might cause vestibulodynia and female sexual arousal disorder. Researchers reported 7 cases from a vulvar disorders clinic where patients experienced painful intercourse and decreased arousal due to spironolactone. After discontinuing the drug and using an estradiol/testosterone gel, patients saw significant improvement in vulvar atrophy, pain during intercourse, and sexual arousal. The study, however, was not prospective or controlled, which is a limitation. It concluded by stressing the need for medical providers to be aware of these potential sexual side effects when prescribing spironolactone for AMCDs.
    View this study on academic.oup.com →

    Cited in this study

      Androgens in women

      research Androgens in women

       34 citations,  June 2019 in “Journal of The American Academy of Dermatology”
      Hormone treatments can help with women's skin and hair disorders, but they need careful monitoring and more research.

    Related